Alabama, 2010

Damaging Wind in Alabama, July 12, 2010

July 12, 2010 · NWS HUN · 1 event in 1 county or zone

A severe thunderstorm knocked down trees across northern portions of Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe thunderstorm knocked down trees across northern portions of Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 12, 2:45 AM CST, 2 hours earlier.

Area forecast discussion, Jul 12, 2:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 AM CDT MON JUL 12 2010

.SHORT TERM...THROUGH WEDNESDAY...
CENTRAL TENN VALLEY IS IN A BREAK IN THE ACTION ATTM. AN INITIAL
ROUND OF CONVECTION AROUND MIDNIGHT PASSED MAINLY TO THE N AND
WEAKENED MOVING INTO ERN TN. HOWEVER...A 2ND MCS IS APPROACHING FROM
WRN TN...AND ANOTHER ROUND OF CONVECTION IS MOVING OUT OF SRN MO/NRN
AR. THE FIRST IN A TRAIN OF SHORTWAVES IS CURRENTLY PUSHING ACROSS
THE AREA AS WELL...AND THUS MID/UPPER-LVL FLOW /AND CORRESPONDING
DEEP-LAYER SHEAR/ IS THE STRONGEST IT HAS BEEN IN WEEKS. WITH CLOUD
COVER AND MOISTURE SO PREVALENT...IT IS STILL A VERY MUGGY
EVENING...WITH KHSV AND KDCU STILL STUCK AT 80 DEGREES AT 3 AM...AND
DEWPOINTS AREAWIDE IN THE LOW-MID 70S.

ALL SIGNS STILL POINT TO AN ACTIVE PERIOD FOR THE AREA TODAY/TMRW
ESPECIALLY FOR AREAS N OF THE TN RIVER. A WEAK BOUNDARY WILL REMAIN
JUST N OF THE HUN CWFA...FOCUSING CONVECTION AS A PARADE OF
SHORTWAVES AND REMNANT MCS/MCVS COMBINE WITH PWATS 2 ALMOST STD DEVS
ABOVE NORMAL AND RELATIVELY STRONG MID/UPR-LVL FLOW. FOR TODAY...IF
ONGOING CONVECTION UPSTREAM DOES NOT ADVECT INTO THE AREA...WOULD
EXPECT STORMS TO FIRE READILY ALONG LEFTOVER OUTFLOW BOUNDARIES.
BASED ON THE CURRENT TRENDS...HAVE INCREASED TODAY'S POPS FOR MOST
OF THE AREA...AND EVEN THESE MAY BE A BIT LOW NORTH OF THE TN RIVER.
WILL CARRY SIMILARLY AGGRESSIVE POPS TONIGHT...THOUGH THESE TOO MAY
BE TOO LOW IF THE MCS PROMISED BY THE 00Z GFS MATERIALIZES /AND IT
IS WORTH NOTING THAT IT DID A GOOD JOB WITH THIS MORNING'S ACTIVITY
YESTERDAY/. TUESDAY PROMISES MORE OF THE SAME AS A MORE POTENT
SHORTWAVE SWINGS THROUGH THE REGION. GIVEN THE RELATIVELY STRONG
SHEAR...GUSTY WINDS WILL REMAIN A THREAT THROUGH THIS TIME FRAME...
THOUGH HEAVY RAINFALL WILL ARGUABLY BE A MORE SIGNIFICANT THREAT.

TEMPERATURES WILL BE HIT AND MISS DEPENDING ON PCPN COVERAGE...AND
THUS HAVE STUCK FAIRLY CLOSE TO MOS CONSENSUS OR JUST A BIT BELOW.
IT WILL NOT TAKE MUCH EFFORT TO HEAT UP TODAY...BUT IT MAY BE A
STRUGGLE TO SEE MUCH SUNSHINE TOO. DOUBT THAT CLOUDS AND MOISTURE
WILL ALLOW TEMPS TO FALL MUCH EITHER OF THE NEXT 2 NIGHTS...SO THE
MID 70S LOOK REASONABLE.

WX PATTERN WILL QUIET DOWN BY WEDNESDAY AS THE LAST SHORTWAVE EXITS
OFF THE ERN SEABOARD AND THE SUBTROPICAL RIDGE BUILDS BACK INTO THE
SRN PLAINS/LOWER MS VALLEY WITH A VENGEANCE. THIS SHOULD MARK A
RETURN TO MORE TYPICAL SCTD SHOWERS/STORMS ALONG WITH ABOVE-NORMAL
TEMPS.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MOST OF THE EXTENDED PD WILL FEATURE A VERY PERSISTENT PATTERN...
WITH THE AREA STUCK BTWN UPPER HIGHS OVER THE SRN PLAINS AND OFF THE
SE ATLANTIC COAST. WHILE THE SHEAR AXIS STUCK OVER THE AREA MAY
CONTRIBUTE TO EARLIER CONVECTIVE DEVELOPMENT OR KEEP ACTIVITY GOING
LONGER INTO THE NIGHT...EXPECT OTHERWISE FAIRLY TYPICAL DIURNAL
SHRA/TSRA THROUGHOUT THE PD. THE WRN HIGH WILL GET CLOSE ENOUGH TO
MAKE THURSDAY HOT /AT LEAST MID 90S/ ONCE AGAIN...BUT THE REST OF
THE PERIOD WILL FEATURE PERSISTENCE HIGHS IN THE LOW/MID 90S...AND
SEASONABLE LOWS IN THE LOW/MID 70S.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    89  74  89  72  93 /  70  50  60  40  30
SHOALS        90  74  90  72  94 /  70  50  60  40  30
VINEMONT      88  72  89  72  92 /  70  50  60  40  30
FAYETTEVILLE  88  74  88  72  92 /  80  50  70  40  30
ALBERTVILLE   87  72  88  71  91 /  70  50  60  40  30
FORT PAYNE    88  73  88  70  91 /  70  50  60  40  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Jul 12, 4:00 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON JUL 12 2010

ALZ001>010-016-TNZ076-096-097-121800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED IN SEVERAL WAVES
TODAY AND TONIGHT. WITH AN EXTREMELY MOISTURE-RICH AIRMASS IN
PLACE...VERY HEAVY RAIN IS LIKELY...ESPECIALLY IN THUNDERSTORMS. A
FEW OF THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTY TO
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY...WITH
VERY HEAVY RAIN AND GUSTY TO DAMAGING WINDS STILL POSSIBLE.

THE CHANCE OF THUNDERSTORMS WILL DECREASE ON WEDNESDAY...BUT A
STRONG STORM WITH GUSTY WINDS AND HEAVY RAINFALL WILL REMAIN
POSSIBLE.

RAIN CHANCES WILL FURTHER DECREASE TOWARD THE END OF THE WEEK...BUT
TYPICAL SUMMERTIME...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS
ARE STILL EXPECTED EACH DAY FROM THURSDAY THROUGH NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS UNLIKELY. HOWEVER...GIVEN THE POTENTIAL FOR STRONG
THUNDERSTORMS AND FLASH FLOODING...SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL ARE STRONGLY ENCOURAGED TO MONITOR WEATHER CONDITIONS AND
REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

JE

The radar

The Columbus AFB radar (KGWX), 125 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 12, 4:45 AM CST to 4:55 AM CST
Where
Lauderdale County, 1.29 mi W of Cloverdale to 2.29 mi S of Zip City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.932, -87.793

Several trees were knocked down in a swath 5 to 10 miles northwest and north of Florence. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252505.